Brand Name Reactine Complete Common Name cetirizine - pseudoephedrine
The content of this page:
How does this medication work? What will it do for me?
This combination product contains two active medications: cetirizine and pseudoephedrine. Cetirizine belongs to the class of medications called second-generation antihistamines and more specifically, the class known as histamine receptor antagonists. Pseudoephedrine belongs to a group of medications called decongestants.
Cetirizine-pseudoephedrine is used to relieve symptoms of allergies such as sneezing, runny nose, nasal congestion and tearing, red eyes.
Cetirizine works by blocking the activity of histamine, a natural chemical produced by the body that is responsible for many allergy symptoms. Pseudoephedrine works by causing the blood vessels in the sinuses to narrow, reducing the swelling in the sinuses and making it easier to breathe. This medication may be available under multiple brand names and/or in several different forms. Any specific brand name of this medication may not be available in all of the forms or approved for all of the conditions discussed here. As well, some forms of this medication may not be used for all of the conditions discussed here.
Your doctor may have suggested this medication for conditions other than those listed in these drug information articles. If you have not discussed this with your doctor or are not sure why you are taking this medication, speak to your doctor. Do not stop taking this medication without consulting your doctor.
Do not give this medication to anyone else, even if they have the same symptoms as you do. It can be harmful for people to take this medication if their doctor has not prescribed it.
How should I use this medication?
The recommended dose of cetirizine-pseudoephedrine for adults and children 12 years of age and older is one tablet taken every 12 hours. For adults over 65 years of age and people with reduced kidney or liver function, the recommended dose is one tablet taken every 24 hours.
This medication may be taken with food or on an empty stomach.
Swallow the tablet whole. Do not crush or chew the tablet at this will cause too much pseudoephedrine to be absorbed by your body at one time. This can lead to side effects.
Many things can affect the dose of medication that a person needs, such as body weight, other medical conditions, and other medications. If your doctor has recommended a dose different from the ones listed here, do not change the way that you are taking the medication without consulting your doctor.
It is important that this medication be taken exactly as prescribed by your doctor.
Store this medication at room temperature, protect it from light and moisture, and keep it out of the reach of children.
Do not dispose of medications in wastewater (e.g. down the sink or in the toilet) or in household garbage. Ask your pharmacist how to dispose of medications that are no longer needed or have expired.
What form(s) does this medication come in?
Each white round, biconvex, bilayer tablet, debossed with " REACTINE + " on one side, contains 5 mg of cetirizine hydrochloride for immediate release and 120 mg of pseudoephedrine hydrochloride for extended release. Nonmedicinal ingredients: colloidal silicon dioxide, croscarmellose sodium, hydroxypropyl methylcellulose, lactose, magnesium stearate, microcrystalline cellulose, polyethylene glycol, and titanium dioxide.
Who should NOT take this medication?
Do not take cetirizine - pseudoephedrine if you:
- are allergic to cetirizine, pseudoephedrine or any ingredients of the medication
- are allergic to hydroxyzine, another, similar antihistamine
- are taking or have taken a monoamine oxidase (MAO) inhibitors (e.g., phenelzine, tranylcypromine) within 14 days or intend to take such a medication in the next 14 days
- have an overactive thyroid gland (hyperthyroidism)
- have narrow-angle glaucoma
- have urinary retention
- have severe high blood pressure
- have severe coronary artery disease
Do not give this medication to children less than 12 years of age.
What side effects are possible with this medication?
Many medications can cause side effects. A side effect is an unwanted response to a medication when it is taken in normal doses. Side effects can be mild or severe, temporary or permanent.
The side effects listed below are not experienced by everyone who takes this medication. If you are concerned about side effects, discuss the risks and benefits of this medication with your doctor.
The following side effects have been reported by at least 1% of people taking this medication. Many of these side effects can be managed, and some may go away on their own over time.
Contact your doctor if you experience these side effects and they are severe or bothersome. Your pharmacist may be able to advise you on managing side effects.
- dry mouth
- spinning sensation
- trouble sleeping
- vivid dreams
Although most of the side effects listed below don't happen very often, they could lead to serious problems if you do not seek medical attention.
Check with your doctor as soon as possible if any of the following side effects occur:
- decreased urine flow
- difficulty urinating
- fast heartbeat
- increased blood pressure
Stop taking the medication and seek immediate medical attention if any of the following occur:
- signs of a serious allergic reaction (e.g., abdominal cramps, difficulty breathing, nausea and vomiting, or swelling of the face and throat)
Some people may experience side effects other than those listed. Check with your doctor if you notice any symptom that worries you while you are taking this medication.
Are there any other precautions or warnings for this medication?
Before you begin using a medication, be sure to inform your doctor of any medical conditions or allergies you may have, any medications you are taking, whether you are pregnant or breast-feeding, and any other significant facts about your health. These factors may affect how you should use this medication.
Diabetes: Pseudoephedrine may cause an increase in blood sugar levels and glucose tolerance may change. If you have diabetes, discuss with your doctor how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed.
Drowsiness/reduced alertness: Studies have shown that the cetirizine ingredient of this medication does not cause drowsiness under normal circumstances. A small percentage of people taking this medication have experienced a degree of drowsiness. Do not drive or operate machinery if you become drowsy while taking this medication.
Enlarged Prostate: This medication may cause symptoms of an enlarged prostate, such as reduced urine flow, to become worse. If you have a prostate condition, discuss with your doctor how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed.
Glaucoma: People with glaucoma (increased pressure in the eyes) may find that this medication makes the symptoms of glaucoma worse. If you have glaucoma, discuss with your doctor how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed.
Heart disease and high blood pressure: Pseudoephedrine works by causing the blood vessels in the sinuses to narrow. The narrowing of blood vessels in other parts of the body causes blood pressure to increase and the heart has to work harder to make the blood move through the body. This can cause symptoms of heart disease to become worse.
If you have heart disease, discuss with your doctor how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed.
Kidney function: Kidney disease or reduced kidney function may cause this medication to build up in the body, causing side effects. If you have reduced kidney function or kidney disease, discuss with your doctor how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed.
Liver function: Liver disease or reduced liver function may cause this medication to build up in the body, causing side effects. If you have liver problems, discuss with your doctor how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed. Your doctor may want to test your liver function regularly with blood tests while you are taking this medication.
Stomach ulcers: If you have a history of stomach ulcers or narrowing in the digestive tract, discuss with your doctor how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed.
Thyroid disease: People with an overactive thyroid gland may notice an increase in the symptoms of hyperthyroidism. If you have an overactive thyroid gland or are taking medication to reduce thyroid activity, discuss with your doctor how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed.
Pregnancy: This medication should not be used during pregnancy unless the benefits outweigh the risks. If you become pregnant while taking this medication, contact your doctor immediately.
Breast-feeding: Both cetirizine and pseudoephedrine pass into breast milk. If you are a breast-feeding mother and are taking cetirizine - pseudoephedrine, it may affect your baby.
Children: This medication is not recommended for children less than 12 years of age as the safety and effectiveness of using this dose of pseudoephedrine have not been determined for this age group.
Seniors: Seniors are more likely to experience side effects of this medication because of the pseudoephedrine. Discuss with your doctor or pharmacist the risks and benefits of this medication for you.
What other drugs could interact with this medication?
There may be an interaction between cetirizine - pseudoephedrine and any of the following:
- alpha blockers (e.g., alfuzosin, doxazosin, tamsulosin)
- amphetamines (e.g., dextroamphetamine, lisdexamphetamine)
- antacids (e.g., calcium carbonate, magnesium hydroxide)
- antihistamines (e.g,. cetirizine, doxylamine, diphenhydramine, hydroxyzine, loratadine)
- antipsychotics (e.g., chlorpromazine, clozapine, haloperidol, olanzapine, quetiapine, risperidone)
- "azole" antifungals (e.g., itraconazole, ketoconazole, voriconazole)
- barbiturates (e.g., butalbital, pentobarbital phenobarbital)
- benzodiazepines (e.g., alprazolam, diazepam, lorazepam)
- beta-2 agonists (e.g., salbutamol, salmeterol, formoterol, terbutaline)
- chloral hydrate
- ergot alkaloids (e.g., ergotamine, dihydroergotamine)
- grapefruit juice
- HIV non-nucleoside reverse transcriptase inhibitors (NNRTIs; e.g., delavirdine, efavirenz, etravirine, nevirapine)
- HIV protease inhibitors (e.g., atazanavir, indinavir, ritonavir, saquinavir)
- macrolide antibiotics (e.g., clarithromycin, erythromycin)
- magnesium sulfate
- monoamine oxidase inhibitors (MAOIs; e.g., moclobemide, phenelzine, rasagiline, selegiline, tranylcypromine)
- muscle relaxants (e.g., cyclobenzaprine, methocarbamol, orphenadrine)
- narcotic pain relievers (e.g., codeine, fentanyl, morphine, oxycodone)
- nasal decongestants (e.g., epinephrine, oxymetazoline, xylometazoline)
- selective serotonin reuptake inhibitors (SSRIs; e.g., citalopram, fluoxetine, paroxetine, sertraline)
- serotonin/norephinephrine reuptake inhibitors (SNRIs; desvenlafaxine, duloxetine, venlafaxine)
- St. John's wort
- sodium oxybate
- tricyclic antidepressasnts (e.g., amitriptyline, clomipramine, desipramine, trimipramine)
If you are taking any of these medications, speak with your doctor or pharmacist. Depending on your specific circumstances, your doctor may want you to:
- stop taking one of the medications,
- change one of the medications to another,
- change how you are taking one or both of the medications, or
- leave everything as is.
An interaction between two medications does not always mean that you must stop taking one of them. Speak to your doctor about how any drug interactions are being managed or should be managed.
Medications other than those listed above may interact with this medication. Tell your doctor or prescriber about all prescription, over-the-counter (non-prescription), and herbal medications you are taking. Also tell them about any supplements you take. Since caffeine, alcohol, the nicotine from cigarettes, or street drugs can affect the action of many medications, you should let your prescriber know if you use them.
All material copyright MediResource Inc. 1996 – 2018. Terms and conditions of use. The contents herein are for informational purposes only. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Source: www.medbroadcast.com/drug/getdrug/Reactine-Complete